Colorado, 2011

Flash Flooding in Colorado, July 10, 2011

July 10, 2011 · NWS GJT · 3 events in 3 counties and zones

A flow of subtropical moisture across western Colorado resulted in a number of thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A flow of subtropical moisture across western Colorado resulted in a number of thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 10, 1:48 PM MST, 42 minutes earlier.

Area forecast discussion, Jul 10, 1:48 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT SUN JUL 10 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...

TWO VORT MAXES THAT WERE SEEN WELL IN VISIBLE SATELLITE OVER EASTERN
AZ EARLIER TODAY MOVED NORTH-NORTHEAST...WITH THE PVA AHEAD OF THE
FIRST VORT MAX KICKING OF FAIRLY STRONG THUNDERSTORMS OVER THE
UNCOMPAHGRE PLATEAU AND THE GRAND JUNCTION VICINITY EARLIER THIS
AFTERNOON. THE SECOND VORT MAX IS TRAVELING RIGHT ON ITS HEALS. IT
KICKED OFF SLOW-MOVING STORMS OVER THE LA SAL AND ABAJOS MTS AS WELL
AS THE SLICKROCK AREAS OF SAN JUAN COUNTY UTAH. A SMALL STREAM FLOOD
ADVY WAS ISSUED FOR THIS ACTIVITY. THIS SECOND AREA OF UPLIFT WILL
MOVE THROUGH WEST-CENTRAL CO LATER THIS AFTERNOON AND SHOULD CONTINUE
MOVING NORTHEAST THIS EVENING.

THE AXIS OF THE MONSOON PLUME WILL REMAIN OVER THE FORECAST AREA
MONDAY THROUGH TUESDAY.  A TROUGH WILL DEVELOP ALONG THE WEST COAST
TUESDAY AND WEAK SHORTWAVES WILL EJECT FROM ITS BASE OVER THE GREAT
BASIN. THIS WILL INCREASE THE SW WINDS ALOFT OVER UTAH AND HELP TO
PUSH THE WESTERN PERIPHERY OF HIGH PRESSURE TO THE EAST...TAKING
THE MONSOON PLUME WITH IT TUE AFTERNOON AND NIGHT.

NAM AND GFS AGREE THAT MUCH LESS MOISTURE WILL BE OVER THE AREA
WED...WITH AFTERNOON CONVECTION FOCUSED MAINLY OVER NW CO AND NE UT.
WED NIGHT THE WEST COAST TROUGH BEGINS TO MOVE ONSHORE AND DRIER SW
FLOW WILL MOVE OVER THE FORECAST AREA.

.LONG TERM....THURSDAY THROUGH SUNDAY.

WEST COAST TROUGH USHERS IN MUCH DRIER AIR AS SOUTHWEST FLOW TAKES
HOLD AND THE SUB-TROPICAL RIDGE OF HIGH PRESSURE SHIFTS EASTWARD
TOWARDS THE SOUTHEAST U.S.  STILL LOOKS LIKE SOME RESIDUAL MOISTURE
WILL BE IN PLAY NEAREST THE DIVIDE FOR A SLIGHT CHANCE OF A LATE
DAY THUNDERSTORM OVER THE HIGHER TERRAIN.  FOR THE MOST PART...THE
WESTERN SLOPE WILL REMAIN DRY WITH HIGHS RETURNING TO ABOVE
SEASONAL NORMS.  THE HIGH BUILDS BACK WESTWARD TOWARDS THE LATTER
HALF OF THE WEEKEND FOR AN INCREASED CHANCE OF DIURNAL
THUNDERSTORMS AS THE MONSOONAL MOISTURE RETURNS. PRECIPITABLE WATER
VALUES INCREASE FROM 0.25 INCHES ON FRIDAY AND SATURDAY TO A LITTLE
OVER AN INCH BY SUNDAY. MAINLY KEPT INCREASED CHANCES OVER THE
MOUNTAINS AND SOUTHERN COLORADO VALLEYS...BUT THINK MOST VALLEYS
WILL BE DRY ON SUNDAY AS THE LOW LEVELS WILL TAKE SOME TIME TO
MOISTEN UP AFTER THE DRY PERIOD.

&&

.AVIATION...

VFR EXPECTED THROUGH TUESDAY FOR ALL TAF SITES...EXCEPT FOR PERIODS
OF MVFR AND POSSIBLY IFR CONDITIONS UNDER HEAVIER SHOWERS AND
THUNDERSTORMS. THE MAIN CONCERN WITH STORMS WILL BE HEAVY
RAINFALL AND WINDS UP TO 40 MPH.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE
BANKFULL WITH A FEW ABOVE FLOOD STAGE.  THE DIURNAL STORMS AND
SHOWERS HAVE ALSO ADDED TO THE RIVER LEVELS IN THOSE AREAS. HAVING
SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER
LEVELS. HOWEVER...LATEST RIVER FORECASTS ALSO POINT TO AN
INCREASE IN RIVER LEVELS TUESDAY NIGHT INTO WEDNESDAY WHEN THE CWA
WILL BE DIRECTLY UNDER THE MONSOONAL MOISTURE PLUME AS THE HIGH
SHIFTS EASTWARD.  RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE
NEXT SEVERAL DAYS TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS
CAN BE ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER
AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 330 PM TUESDAY.

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 130 PM WEDNESDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......CJC
LONG TERM.......MDA
AVIATION.......TGJT
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 10, 4:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 10 2011

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO
40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS.

MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING
HIGH AND FAST THROUGH THIS WEEK. A FEW FLOOD ADVISORIES AND WARNINGS
REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...ESPECIALLY
THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS
TO MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH TUESDAY. DRIER
AIR WILL ARRIVE BY WEDNESDAY WITH ONLY ISOLATED MOUNTAIN
THUNDERSTORMS EXPECTED THROUGH THE REMAINDER OF THE WEEK. GUSTY
WINDS...HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER
STORMS. THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE
PERIODS FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
ALL OF EASTERN UTAH AND WESTERN COLORADO.

In the hours before

Special weather statement, Jul 10, 2:21 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT SUN JUL 10 2011

COZ011-017-102200-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UNCOMPAHGRE
PLATEAU/DALLAS DIVIDE CO-
321 PM MDT SUN JUL 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OURAY AND EASTERN
MONTROSE COUNTIES UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF RIDGWAY...OR 17 MILES SOUTH
OF MONTROSE...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTROSE AS WELL A HIGHWAYS 50 AND 550...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3858 10811 3859 10780 3856 10778 3818 10781
      3816 10802

CC

The radar

The Grand Junction radar (KGJX), 90 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Garfield

When
July 10, 2:30 PM MST to 4:00 PM MST
Where
Garfield County, 5 mi S of Glenwood Spgs to 0.84 mi WSW of Cattle Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.478, -107.320

Flash flooding occurred across Highway 82, with water and debris over 6 inches deep on the road in some places.

Flash Flood, Montrose

When
July 10, 2:45 PM MST to 4:30 PM MST
Where
Montrose County, Naturita to 0.44 mi WSW of Naturita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.220, -108.570

Flash flooding resulted in water and debris 6 to 12 inches deep flowing across Highway 141 in Naturita to just west of Naturita. Highway 141 was closed until the debris was removed from the road.

Flash Flood, Delta

When
July 10, 3:45 PM MST to 5:00 PM MST
Where
Delta County, 1.83 mi WSW of Delta Arpt to 2.78 mi WSW of Delta Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.771, -108.102

Flash flood waters and debris crossed over Highway 50, leaving over a foot deep of mud and other debris on the road after the waters receded. Highway 50 was closed until CDOT crews were able to clear the road of debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331430, 331434, 331443.